linkedinIcon  twitterIcon  facebookIcon2

Nosocomial Infections

What it is

  • Antibiotic induced diarrhea
  • Can cause pseudomembranous colitis
  • Most common cause of acute infectious diarrhea in nursing homes
  • Disease may be a nuisance or cause life threatening colitis
  • Increasing numbers of cases
  • Cases have tripled in US hospitals from 2000 until 2005
  • Increasing disease severity and mortality

May cause approximately 30% of cases of healthcare associated diarrhea

  • Colonization rate of C. difficile
  • About 10-25% of hospitalized patients
  • Long term care residents 4-20%
  • Antibiotic therapy may disrupt normal colonic flora in colonized patients and C. difficile proliferates, producing toxins and symptomatic disease

Risk Factors for Clostridium difficile infection

  • Antimicrobial exposure
  • Length of stay in a healthcare facility
  • Advancing age
  • Serious underlying illness
  • History of non-surgical GI procedures
  • Presence of a nasogastric tube
  • Suppressed immune system

Recurrent Clostridium difficile infection

  • Rates of recurrence
  • 20% after 1st episode
  • 45% after 1st recurrence
  • 65% after two or more recurrences
  • No reports of Metronidazole or Vancomycin resistance following treatment